A retrospective review of medical records found that cases of dipeptidyl peptidase (DPP)-4 inhibitor-associated dermatoses were not always limited to a bullous pemphigoid presentation. These findings were published in Clinical and Experimental Dermatology.

Patient data from the Amrita Institute of Medical Sciences in India from 2017 through 2020 were reviewed for cases of suspected DPP-4 inhibitor-associated cutaneous adverse events. Clinical characteristics, histology, and outcomes were evaluated.

A total of 10 men and 8 women met the inclusion criteria. The patient population had a mean age of 68.6 (range, 38-89) years at presentation.


Continue Reading

The patients were taking teneligliptin (33.3%), vildagliptin (33.3%), sitagliptin (22.2%), linagliptin (5.6%), and saxagliptin (5.6%). Lesion onset was an average of 8.8 (range, 1-24) months after treatment initiation. For all patients, DPP-4 inhibitors were determined to “possibly” be causal, according to the Naranjo scale.

The histopathological assessment found that 13 were bullous lesions, 12 of which had immunological features consistent with bullous pemphigoid and the other had bullous lichenoid dermatitis features. Also, 4 patients with lichenoid rash had features consistent with lichenoid dermatitis, 2 of which were erythematous scaly plaques, 1 was spongiotic dermatitis, and 1 was psoriasiform dermatitis. Nearly half (44.4%) of lesions had necrotic keratinocytes.

Overall, 66.6% of DPP-4 inhibitor-associated cutaneous adverse events were bullous pemphigoid, 22.2% were lichenoid dermatitis, 5.6% were spongiotic dermatitis, and 5.6% were psoriasiform dermatitis.

Most patients (61.1%) had lesion improvement after drug discontinuation and at 6 months, there were 5 patients who achieved complete remission.

The major limitations of this study were the small sample size and short follow-up duration.

The study authors concluded that the observed spectrum of DPP-4 inhibitor-associated dermatoses may not be limited to bullous pemphigoid. Also, not all adverse cutaneous events may be attributable to bullous pemphigoid. In addition, larger studies are needed to better understand the range of possible cutaneous adverse events and outcomes associated with DPP-4 inhibitors, according to the study authors.

Reference

Duraisamy P, Jagadeesan S, Eapen M, Thomas J. Dipeptidyl peptidase-4 inhibitor-associated cutaneous eruptions: a retrospective observational study. Clin Exp Dermatol. 2022;47(7):1283-1290. doi:10.1111/ced.15144